Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Mar 3, 1999, 6:22 PM EST for King and Queen County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 1999, 6:22 PM EST (23:22 UTC)
- Expired
- Mar 3, 1999, 6:55 PM EST
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County King and Queen County, VA
The radar
The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 6:53 PM EST | Thunderstorm Wind | Mascot, VA | Several trees down on Route 603. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 4:45 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS01 KAKQ 032323 RRA
TORAKQ
VAC097-032355-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EST WED MAR 3 1999
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA
* UNTIL 655 PM EST
* AT 620 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A
POSSIBLE TORNADO 14 MILES NORTH NORTHWEST OF KING WILLIAM OR 6
MILES NORTH NORTHWEST OF AYLETT... MOVING NORTH NORTHEAST AT 50
MPH.
THIS TORNADO IS EXPECTED TO REMAIN
NEWTOWN BY 633 PM EST
IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION
SHADEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 3, 4:10 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 3, 4:10 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED MAR 3 1999 AFTER LAST MINUTE COORDINATION WITH SURROUNDING OFFICES...WILL GO WITH A WIND ADVISORY FOR TONIGHT SRN SECTION...TONIGHT AND EARLY THU NRN SECTIONS. MAY SEE LULL IN WINDS IN BETWEEN STG SLY FLO AHD OF FRONT. CWF...UPDATED MARINE TO EXPAND GALES TO COVER BAY AND COASTAL WATERS DOWN TO NC BORDER. .AKQ...GALE WARNING...ATLC COASTAL WATERS FM FENWICK ISLAND TO VA/NC BORDER...AND FOR CHES BAY. SMALL CRAFT ADVISORY...CSTL WTRS S OF VA/NC BORDER AND CURRITUCK SND. REILLY
In the hours before
Special weather statement, Mar 3, 2:02 PM EST, 4 hours 20 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER/REILLY
Special weather statement, Mar 3, 2:02 PM EST, 4 hours 20 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER/REILLY
Special weather statement, Mar 3, 4:39 PM EST, 1 hour 43 minutes before
MDZ021>025-VAZ048-049-060>100-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 69 UNTIL 9 PM FOR SOUTHEAST VIRGINIA...AND THE MARYLAND AND VIRGINIA EASTERN SHORE... A TORNADO WATCH...NUMBER 69...HAS BEEN ISSUED UNTIL 900 PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST VIRGINIA... ACCOMACK AMELIA CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING GEORGE KING WILLIAM LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG MD-MARYLAND COUNTIES INCLUDED ARE DORCHESTER SOMERSET ST. MARYS WICOMICO WORCESTER INCLUDING THE FOLLOWING MARINE AREAS: VIRGINIA PORTION OF THE CHESAPEAKE BAY COASTAL WATERS FROM CHINCOTEAGUE TO NC-VA BORDER THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. REILLY
Special weather statement, Mar 3, 4:39 PM EST, 1 hour 43 minutes before
MDZ021>025-VAZ048-049-060>100-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 69 UNTIL 9 PM FOR SOUTHEAST VIRGINIA...AND THE MARYLAND AND VIRGINIA EASTERN SHORE... A TORNADO WATCH...NUMBER 69...HAS BEEN ISSUED UNTIL 900 PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST VIRGINIA... ACCOMACK AMELIA CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING GEORGE KING WILLIAM LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG MD-MARYLAND COUNTIES INCLUDED ARE DORCHESTER SOMERSET ST. MARYS WICOMICO WORCESTER INCLUDING THE FOLLOWING MARINE AREAS: VIRGINIA PORTION OF THE CHESAPEAKE BAY COASTAL WATERS FROM CHINCOTEAGUE TO NC-VA BORDER THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. REILLY
Local storm report, Mar 3, 5:50 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
550 PM EST WED MAR 03 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM PETERSBURG VA .50 INCH HAIL
03/03/99 PETERSBURG MARBLE HAIL AT INTERSECTION
OF CRATER ROAD AND I95.
REPORTED BY HAM OPERATOR.Local storm report, Mar 3, 5:50 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
550 PM EST WED MAR 03 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM PETERSBURG VA .50 INCH HAIL
03/03/99 PETERSBURG MARBLE HAIL AT INTERSECTION
OF CRATER ROAD AND I95.
REPORTED BY HAM OPERATOR.The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:44 PM EST | Severe Thunderstorm Warning | AKQ | Sussex | 36 min |
| Mar 3, 4:34 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick | 31 min |
| Mar 3, 5:21 PM EST | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 19 min |
| Mar 3, 5:31 PM EST | Severe Thunderstorm Warning | AKQ | City of Colonial Heights, City of Petersburg | 19 min |
| Mar 3, 5:35 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield | 20 min |
| Mar 3, 5:40 PM EST | Tornado Warning | AKQ | City of Colonial Heights, City of Petersburg | 20 min |
| Mar 3, 5:49 PM EST | Tornado Warning | AKQ | Chesterfield, Henrico | 31 min |
| Mar 3, 5:59 PM EST | Severe Thunderstorm Warning | AKQ | Hanover, King William | 36 min |
| Mar 3, 6:15 PM EST | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 35 min |
| Mar 3, 6:30 PM EST | Severe Thunderstorm Warning | AKQ | Caroline | 15 min |
| Mar 3, 6:38 PM EST | Severe Thunderstorm Warning | AKQ | City of Norfolk | 17 min |
| Mar 3, 6:38 PM EST | Severe Thunderstorm Warning | AKQ | City of Hampton | 17 min |
| Mar 3, 6:40 PM EST | Severe Thunderstorm Warning | AKQ | Gloucester | 30 min |
| Mar 3, 6:43 PM EST | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| Mar 3, 6:43 PM EST | Severe Thunderstorm Warning | AKQ | Essex, Middlesex | 32 min |
| Mar 3, 6:46 PM EST | Severe Thunderstorm Warning | AKQ | Lancaster, Richmond | 34 min |
| Mar 3, 6:50 PM EST | Severe Thunderstorm Warning | AKQ | Northumberland, Westmoreland | 30 min |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.